The repackaging requests are a part of the agency's efforts to address the nation's ongoing opioid crisis.
The recent report comes from FDA's side that the organization asked the drugmakers to limit the use of the drug in packaging as it is turning hazardous for the health of many. But in large quantities, the agency warned, they can cause unsafe, irregular heartbeats and other problems potentially resulting in death. It's been called the "poor man's methadone" because it can act like an opiate in high doses.
The issue of opioid misuse and abuse remains one of my highest priorities and we believe it's going to take carefully developed, sustained, and coordinated action by everyone involved to reduce the tide of opioid addiction and death afflicting our communities; while maintaining appropriate prescribing for patients in medical need. People with addiction problems increasingly are turning to the drug, experts say, as prescription opioids become harder to obtain because of changes in legislation and regulation.
The FDA said it has asked manufacturers to redesign their packages so they contain only enough medication for short-term use. Evidence suggests that package limitations and use of unit-dose packaging may reduce medication overdose and death.
The FDA already slapped a warning on OTC loperamide labeling in the spring of 2017, cautioning users about the dangers of misuse.
"Abuse of loperamide has been increasing in the United States", Dr. Gottlieb said.
It's another item you can pick up at the drug store that's being used for all the wrong reasons.
The FDA is also asking online retailers which sell loperamide to take voluntary steps to address the issue.
Marraffa said the FDA's action is a good first step, but won't entirely solve the problem because it's easy to buy hundreds of loperamide pills online.
But he said that getting online sellers to work on the problem is critical.
But Glatter said even more can be done to curb this new danger. Similar restrictions have been placed on over-the-counter medications containing pseudoephedrine, which can be used to make methamphetamine.
They published a paper in the Annals of Emergency Medicine in 2015 that described two loperamide deaths. Six empty boxes of an anti-diarrhea medication were found at the scene.
In the second case, a 39-year-old with a history of opioid addiction was reported to have suddenly gasped for breath and collapsed at home. A sudden gasping for breath is consistent with an irregular heartbeat, according Eggleston's report.